Missouri, 2008

Winter Storm in Missouri, December 15 to 16, 2008

December 15 to 16, 2008 · NWS PAH · 10 events in 10 counties and zones

The first winter storm of the season brought widespread sleet and freezing rain. Up to one quarter inch of ice coated roadways during the evening commute.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first winter storm of the season brought widespread sleet and freezing rain. Up to one quarter inch of ice coated roadways during the evening commute. Sleet accumulations were generally an inch or less. Numerous accidents and slide-offs occurred. Many schools dismissed early and remained closed the following day. In less than three hours, Cape Girardeau police responded to at least 18 traffic accidents. Police cars were involved in two accidents. Many vehicles became stuck on hills. A rash of accidents occurred on U.S. Highway 60 in southern Scott County. A fatal accident occurred on U.S. Highway 60 in New Madrid County. A car slid into the path of a tractor-trailer rig, killing a man and injuring two passengers. Another fatal wreck occurred on U.S. Highway 67 in Butler County. A woman lost control of her vehicle and collided with an oncoming vehicle. Four other people were injured in that accident. A strong cold front ushered much colder air into the region. A weak low pressure system then moved northeast along the front, causing the widespread sleet and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Dec 15, 11:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CST MON DEC 15 2008

.UPDATE...
UPDATED AVIATION SECTION FOR 18Z TAFS. ALSO INCLUDES UPDATE FOR
EXTENSION OF WINTER WEATHER ADVISORY THROUGH 600 PM TONIGHT.

&&

.DISCUSSION...
ARCTIC COLD FRONT CURRENTLY SWEEPING ACROSS THE FORECAST AREA.
WIDESPREAD RAINFALL WILL ACCOMPANY THE FRONT. THE WALL OF COLD AIR
BEHIND THE FRONT WILL CHANGE THE RAIN TO A BRIEF PERIOD OF
FREEZING RAIN...SLEET AND POSSIBLY EVEN SOME LIGHT SNOW FORM NW TO
SE ACROSS THE REGION THIS AM. THINKING IS THAT PRECIP AMOUNTS
AFTER THE SFC TEMP FALLS IN THE 20S WILL GENERALLY BE LESS THAN A
TENTH OF AN INCH. THEREFORE... WILL DOWNGRADE THE WINTER STORM
WARNING TO A WINTER WEATHER ADVISORY FOR TODAY.

THE PRECIP WILL LIKELY END FOR A TIME ON THIS AFTERNOON IN THE WAKE
OF THE FRONTAL PASSAGE. HOWEVER...MODELS STILL SUGGEST THAT
PRECIPITATION WILL REGENERATE TONIGHT ALONG AND SOUTHEAST OF THE
OHIO RIVER. THIS REGENERATION APPEARS TO BE THE RESULT OF INCREASED
850 TO 700 MB FRONTOGENESIS. 850 MB FLOW WILL BACK INTO THE SOUTH
ACROSS TENNESSEE MONDAY NIGHT...SETTING UP A STRONG CONVERGENCE ZONE
OVER SRN PORTIONS OF THE FORECAST AREA. 06Z NAM QPF IS STILL
STRONGLY BANDED RIGHT ALONG THE OHIO RIVER TONIGHT...BUT THE GFS
SUGGESTS THE LIFT WILL DEVELOP FURTHER SOUTH ALONG THE TN BORDER. 00Z
ECMWF ALSO HAS SHIFTED SOUTH AND PAINTS MOST OF ITS PRECIP ALONG/S
OF THE OHIO RIVER...THO OVERALL PRECIP AMOUNTS ARE SIGNIFICANTLY
LESS THAN PREVIOUS RUNS (.1 TO .2). WILL KEEP THE CURRENT WARNING
FOR TONIGHT GOING FOR NOW...THO THE N/W PORTIONS MAY NEED TO BE
TRIMMED SOME LATER TODAY. LOOKS AS THO THE HIGHEST CHANCE OF A
QUARTER TO HALF INCH OF PRECIP MAY BE DOWN ALONG THE TN BORDER.
PRECIP TYPE WILL BE TRICKY TOO. SOUNDINGS NOW SUGGEST MORE OF A SNOW
OR SLEET EVENT AS OPPOSED TO FREEZING RAIN...WHICH WOULD REDUCE THE
ICING THREAT.

TUESDAY NIGHT INTO WEDNESDAY NIGHT WILL LIKELY SEE ANOTHER PERIOD
OF LIGHT FREEZING OR FROZEN PRECIP AS THE SURFACE FRONT REMAINS
STALLED OVER THE TENNESSEE VALLEY. THERE REMAIN ARE NUMEROUS MODEL
DIFFERENCES DURING THIS TIME PERIOD...SO SPECIFICS ARE VERY TOUGH TO
PIN DOWN. AT THIS TIME...MODEL CONSENSUS PUTS THE HIGHEST CHC OF
PRECIP...LIKELY RAIN OR FREEZING RAIN...OVER OUR SOUTHERN COUNTIES.

THREW OUT THE WARMER MAV/MEX MOS TEMPS THROUGH WED. WENT CLOSER TO
THE ECMWF SFC TEMP PROGS...WHICH HOLD MOST AREAS BELOW FREEZING TUE.
THIS SEEMS REASONABLE...GIVEN ELY FLOW/CLOUDS/POSSIBLE SNOW/ICE
LAYER.

&&

.AVIATION...
ONGOING VFR MID DECK CIGS ARE DROPPING MAINLY -PL ALL THE WAY
UPSTREAM INTO NRN AR...ALTHOUGH THE OBS DONT NECESSARILY SHOW
IT...THE GROUND TRUTH REPORTS VERYIFY -PL MOSTLY. THESE ARE
COINCIDENT W/HIGHER 30-40 DBZ ECHOES THAT ARE STREAMING
OVERHEAD...IN LAYER OF 850-700 MB QG FORCING. THEREFORE ANTICIPATE
LOWERING CIGS TO MVFR BY OVERNIGHT HOURS AS WINTRY PCPN
DEVELOPS...PROBABLY MAINLY PL BUT PERHAP MIXING WITH OR CHANGING TO
-SN LATE TONIGHT...ESP NRN SITES. TOMORROW AM...PCPN SHOULD START TO
WIND DOWN A LITTLE FROM OVERNIGHT PEAK...ALTHOUGH A FEW SPITS OF
-SN/PL WILL REMAIN POSSIBLE THRU THE PLANNING PERIOD. ANTICIPATE
EVENTUAL LOWERING OF CIGS TO LOW MVFR OR HIGH END IFR BY THEN
TOO...WHILE VSBY RESTRICTIONS WILL PROBABLY BE LIMITED TO MVFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.

IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR ALEXANDER-EDWARDS-GALLATIN-HAMILTON-HARDIN-JOHNSON-
     MASSAC-POPE-PULASKI-SALINE-UNION IL-WABASH-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Dec 15, 11:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1159 AM CST MON DEC 15 2008

ILZ076>078-082-083-085>094-INZ081-082-085>088-KYZ001>022-
MOZ110>112-114-161100-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
1159 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR A LIGHT WINTRY
MIX OF PRECIPITATION. A WINTER STORM WARNING IS IN EFFECT FROM 6
PM THIS EVENING UNTIL 6 AM TUESDAY FOR POSSIBLE SIGNIFICANT SNOW
AND ICE ACCUMULATIONS. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS
FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER THE WINTER STORM EVENT ENDS SOMETIME EARLY TUESDAY...ANOTHER ROUND
OF WINTRY PRECIPITATION IS POSSIBLE LATER TUESDAY OR TUESDAY NIGHT.
AT THIS TIME...IT LOOKS AS THOUGH SNOW AND ICE AMOUNTS WOULD BE
MINOR OVER MOST OF THE REGION LATER TUESDAY INTO TUESDAY NIGHT.

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY.
THERE IS A POSSIBILITY THAT SOME STORMS COULD BE STRONG...BUT IT
IS STILL A LITTLE TOO EARLY TO TELL WITH REASONABLE CERTAINTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AMOUNTS
TO THE NATIONAL WEATHER SERVICE.

ILZ075-080-081-084-MOZ076-086-087-100-107>109-161100-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
1159 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 600 PM THIS
EVENING. MINOR SNOW AND ICE ACCUMULATIONS ARE EXPECTED. PLEASE
REFER TO THE ADVISORY FOR MORE DETAILED INFORMATION.

ANOTHER ROUND OF WINTRY ACCUMULATIONS OF SNOW OR ICE IS EXPECTED
TONIGHT...WHICH MAY WARRANT ANOTHER WARNING OR ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY.
THERE IS A POSSIBILITY THAT SOME STORMS COULD BE STRONG...BUT IT
IS STILL A LITTLE TOO EARLY TO TELL WITH REASONABLE CERTAINTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AMOUNTS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 15, 7:12 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            MARBLE HILL             37.30N 89.98W
12/15/2008  E0.10 INCH       BOLLINGER          MO   CO-OP OBSERVER

            LIGHT GLAZE OF ICE REPORTED ON GRASSY AREAS AT 1300 Z.

&&

SMITTY
Local storm report, Dec 15, 8:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     ICE STORM        JACKSON                 37.38N 89.65W
12/15/2008                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            FREEZING RAIN AND DRIZZLE REPORTED IN THE COMMUNITY.
            PATCHY ICE ON ROADWAYS AS WELL AS TRACE OF ICE
            ACCUMULATIONS ON POWER LINES AND TREES.

&&

SMITTY
Local storm report, Dec 15, 9:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     ICE STORM        POPLAR BLUFF            36.76N 90.41W
12/15/2008                   BUTLER             MO   CO-OP OBSERVER

            FREEZING RAIN REPORTED COUNTYWIDE. ROADWAYS BECOMING
            SLIPPERY IN SPOTS.

&&

SMITTY
Local storm report, Dec 15, 9:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SLEET            PADUCAH                 37.07N 88.64W
12/15/2008  E0.00 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            SLEET AND FREEZING RAIN BEGINNING TO ACCUMULATE ON METAL
            SURFACES AT THE NATIONAL WEATHER SERVICE OFFICE NEAR
            BARKLEY REGIONAL AIRPORT.

&&

SMITTY
Local storm report, Dec 15, 10:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     FREEZING RAIN    CROFTON                 37.05N 87.48W
12/15/2008  E0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            LIGHT GLAZE OF ICE ON TREES AND ELEVATED SURFACES. ROADS
            ARE JUST WET.

&&

AD
Local storm report, Dec 15, 11:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FREEZING RAIN    MADISONVILLE            37.34N 87.51W
12/15/2008  E0.00 INCH       HOPKINS            KY   TRAINED SPOTTER

            FREEZING RAIN AND SNOW REPORTED WITH PATCHY ACCUMULATIONS
            ON TREES.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Bollinger

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Butler forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 15, 12:00 PM CST to December 16, 8:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
December 15, 2:00 PM CST to December 16, 8:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, New Madrid

When
December 15, 2:00 PM CST to December 16, 8:00 AM CST
Where
New Madrid forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Butler2008-12-1540FemaleVehicle/Towed TrailerIndirect
Winter Storm, New Madrid2008-12-1551MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140062, 140063, 140064, 140065, 140068, 140069, 140070, 140071, 140066, 140067.